MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON SYMMETRIC X3 PATELLA; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON SYMMETRIC X3 PATELLA; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5550-G-319-E
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Swelling/ Edema (4577); Insufficient Information (4580)
Date of Event 11/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Revised knee for pain.The patella device peg had broken off and doctor removed and replaced with a cemented 31 mm patella.Case type / application: tka.
 
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon patella was reported.The event was confirmed.Method & results: -device evaluation and results: the reported device was not returned however photographs were provided for review.The photographs show a recently explanted patella.There is evidence of the peg of the patella being fractured from the device.-clinician review: a review of the provided medical records by a clinical consultant indicated: 'this product inquiry concerns a 70-year-old female who underwent a primary cementless right total knee arthroplasty including patellar replacement on (b)(6) 2022.The patient developed pain and it was found that the femoral component had subsided into valgus and was felt to be loose.On (b)(6) 2024 the patient underwent revision with a cemented ps femoral component.The patella component was well fixed at that time.Patient went on again to develop pain and swelling and underwent another revision procedure after she was found to have a fractured patella peg.A new patella was cemented in place.It is unclear whether the tibial component was changed or simply the polyethylene.' confirmation of event: i can confirm that the patient underwent a primary cementless total knee arthroplasty with patella resurfacing, revision total knee arthroplasty for correction of a loose femoral component, and another revision for repair and replacement of a cementless patella component with a broken peg.I can confirm all three of these procedures because i was able to review the operation reports.Root cause analysis: the root cause of these events cannot be determined with certainty.The causes of early failure with subsidence of a cementless beaded pa femoral component, in my experience is quite rare.Contributing causes could be surgical technique in the way the implant is positioned and aligned and implanted, assuring a solid stable press fit.Less likely are other causes such as patient activity level, lifestyle and bmi.I would not attribute any causality to the implant for femoral loosening.Regarding the fractured patella peg on the cementless implant, that is also a rare event especially early on.Factors would include surgical technique again in the alignment, position, and restoration of kinematics of the knee, as well as the ability to gain adequate fixation surrounding all three pegs.If two of the pegs are loose that can put abnormal stress on the remaining peg and cause a stress fracture.Again, less likely contributors are the patient's lifestyle, activity level, and bmi.Implant factors may come into play but this would have to be determined by stryker engineers examining the explanted prosthesis.-device history review: a review of the device history records could not be performed as lot code information was unknown.-complaint history review: a complaint history review could not be performed as lot code information was unknown.Conclusion: the event was confirmed based on the provided photographs.The reported device was not returned however photographs were provided for review.The photographs show a recently explanted patella.There is evidence of the peg of the patella being fractured from the device.A review of the provided medical records by a clinical consultant indicated: 'i can confirm that the patient underwent a primary cementless total knee arthroplasty with patella resurfacing, revision total knee arthroplasty for correction of a loose femoral component, and another revision for repair and replacement of a cementless patella component with a broken peg.I can confirm all three of these procedures because i was able to review the operation reports.' root cause analysis: 'the root cause of these events cannot be determined with certainty.Regarding the fractured patella peg on the cementless implant, that is also a rare event especially early on.Factors would include surgical technique again in the alignment, position, and restoration of kinematics of the knee, as well as the ability to gain adequate fixation surrounding all three pegs.If two of the pegs are loose that can put abnormal stress on the remaining peg and cause a stress fracture.Again, less likely contributors are the patient's lifestyle, activity level, and bmi.Implant factors may come into play but this would have to be determined by stryker engineers examining the explanted prosthesis.' further information such as device return and analysis are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIATHLON SYMMETRIC X3 PATELLA
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
sanjana talathi
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20756275
Report Number0002249697-2024-01620
Device Sequence Number18464606
Product Code MBH
UDI-Device Identifier07613327314779
UDI-Public07613327314779
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K172634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5550-G-319-E
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/07/2024
Supplement Date Received by Manufacturer03/10/2025
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date03/11/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient SexFemale